Skip to Main Content

CASE STUDY 6

History

A 78-year-old man presents to the emergency department after his family found him to be acutely confused. The family states that he was in his usual state of health until one day prior to presentation. The patient had not complained of nausea, vomiting, diarrhea, or abdominal pain. The family is unaware of any new medications that the patient might have been prescribed or any new exposures.

Physical Examination

On presentation to the emergency department, the patient appeared confused and disoriented. Blood pressure, 140/70 mmHg, pulse, 115 beats/min, respiratory rate, 26 breaths/min; oxygen saturation, 94% on room air, and tympanic temperature 38.2oC (100.8oF). The physical examination demonstrated dry mucous membranes and clear lung sounds with crackles at the bases; his neurologic examination was nonfocal. He was not following commands, but appeared to be moving all extremities with equal strength.

Initial Management

Given the elevated temperature and the confusion, the medical team was concerned that the patient’s delirium had an infectious etiology the point of care glucose was normal, and they ordered a noncontrast head CT, chest radiograph, venous blood gas with a lactate concentration, basic metabolic panel, hepatic function tests, a complete blood count, urinalysis, and blood and urine cultures. The patient was empirically started on broad-spectrum antibiotics; and 1 L of 0.9% sodium chloride solution was administered intravenously over 30 minutes. Pertinent laboratory results included a urinalysis with 1+ leukocyte esterase and trace ketones and basic metabolic panel with an anion gap of 18 mEq/L. The blood gas analysis revealed a pH 7.46, PCO2 22 mm Hg, HCO3 14 mEq/L, and lactate 3.5 mmol/L.

What Is the Differential Diagnosis?

Confusion and delirium are common ­reasons for elderly patients to present to the emergency department. Often, an ­infection is the etiology for the acute onset of delirium. However, older patients often suffer from several chronic conditions, and are taking multiple medications, enhancing the risk of drug-induced adverse effects, including drug-induced delirium. Furthermore, some patients have underlying dementia and can inadvertently take too much of their own medication (Chap. 32).

In recent years, there has been an increase in the prevalence of illicit substance abuse and prescription drug misuse in the older population, which, along with alcohol misuse, may be clinically unrecognized. In patients who present with confusion, elevated temperature, tachycardia, and hypertension, it is important consider ethanol withdrawal in the differential diagnosis (Chap. 77). A full drug history should include prescription and nonprescription items, and non-oral drugs, including drug-releasing patches. Numerous drugs are available as transdermal patches, and incorrect use, such as application of multiple patches, can lead to toxicity. Therefore, the patient must fully undress and be placed in a gown for a thorough physical evaluation. Anticholinergic patches are common as a treatment for vertigo and motion sickness (Chap. 49). Patients who have signs of anticholinergic toxicity can present with an altered sensorium and an elevated ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.